A patient expired! Cannot figure it out why!

  1. 0 I have never experienced a patient expired during my nursing career before except last night one of the colleague's patients had passed suddenly. I helped him through the process but I cannot figure it out why the patient passed. Can any more experience nurses provide some input? The pt was 68 or 75 (don't remember) who had a hip surgery ( from fall at a LTC) post-op day one with long history of mental and psych issues because the patient had a traumatic brain injury some years. Since the injury patient never been normal and always wear a protective helmet. The patient has been on numerous psych and anti-anxiety meds and was told to be extra careful because the patient known to try to commit suicide like purposefully try to choke on water or on any liquid. Anyway, patient did not have all the medications post-op but only got them last night. The vital signs were within normal range from the beginning of the shift but she died several hours later without making any noise. It appeared the patient had just passed peacefully and was a DNR. What could it be? Sepsis? MI? Combination of Medications?
  2. Enjoy this?

    Join thousands and get our weekly Nursing Insights newsletter with the hottest discussions, articles, and toons.

  3. Visit  NP2B2016 profile page

    About NP2B2016

    Joined Aug '13; Posts: 8; Likes: 2.

    23 Comments so far...

  4. Visit  xoemmylouox profile page
    7
    Pulmonary embolism? You most likely will never know unless an autopsy is done.
  5. Visit  lmccrn62 profile page
    5
    Pulmonary embolism. Leading cause of death in hospitalized patients especially post operative patients.
  6. Visit  dansamy profile page
    3
    Yup. Probably a PE. Maybe an MI. But PE is more likely.

    Sent from my HTC One X using allnurses.com
    applewhitern, nrsang97, and Esme12 like this.
  7. Visit  CT Pixie profile page
    11
    Hip surgery and unexpected death, to me screams fat emboli from the hip fracture going to the lungs.
    I'm with the others most likely PE.
  8. Visit  havehope profile page
    1
    Why is a PE a leading cause of death for hospitalized patients?
    Esme12 likes this.
  9. Visit  Esme12 profile page
    5
    Seems this patient had a complicated medical history...
    hip surgery ( from fall at a LTC) post-op day one with long history of mental and psych issues because the patient had a traumatic brain injury some years. Since the injury patient never been normal and always wear a protective helmet. The patient has been on numerous psych and anti-anxiety meds........the patient had just passed peacefully and was a DNR.
    my vote without any other information...Pulmonary/fat Emboli.
    Last edit by Esme12 on Aug 28, '13
    Altra, applewhitern, pinkiepieRN, and 2 others like this.
  10. Visit  BrooklynRN11201 profile page
    0
    Quote from CT Pixie
    Hip surgery and unexpected death, to me screams fat emboli from the hip fracture going to the lungs.
    I'm with the others most likely PE.
    same here (though I'm not very experienced) - guess the pt got what he wanted unexpectedly (RIP) - hope you and your colleague are okay. I'm a new grad, but had an externship in the ED this summer (and where I will work starting this October), and I had 4 pts die on me in critical care - I don't think you ever get used to it.
  11. Visit  BrooklynRN11201 profile page
    0
    Quote from havehope
    Why is a PE a leading cause of death for hospitalized patients?
    major surgery, I'm guessing. you don't get pelvis reductions in ambulatory surgery facilities. PE is a risk anytime you're dealing with a large bone injury, right?
  12. Visit  NP2B2016 profile page
    0
    Could combination of medications such Xanax (2mg) and clonazepam (1-2mg? don't remember the exact dose) put the pt asleep without recover from it? Patient has both meds ordered to given at the same time along with other psych meds. The patient however has taken these meds for such a long time already so I do not think it would affect her? Remember patient has a long history of psych since the brain injury and were not given the morning doses due to surgery. Thus again I do not think it would be overdosed either since nothing were given prior except that night! PE does make sense because it's was not even 24 hrs yet since the surgery and patient has not left the bed.
  13. Visit  BrooklynRN11201 profile page
    4
    yeah, even though you have polypharma in this case, it's nothing new, and skipping dosages the morning before surgery wouldn't lower a pt's tolerance enough to expect toxicity from a regular missed dosage, I would think anyway. I would suspect PE. but my neighbor who is an ICU nurse with 4+ years experience on me told me something I hope I'll never forget. You'll save yourself A LOT of grief by leaving your home life at home and your work life at work - try your best not to think about the one when you should be thinking about the other. try to let it go.
    pinkiepieRN, KelRN215, nrsang97, and 1 other like this.
  14. Visit  GrnTea profile page
    2
    PE, safe bet, but you'll never really know unless they do a post and then tell you.

    You can look up in your med-surg text why bedrest postoperatively, particularly after ortho surgery, increases the risk.
    Altra and nrsang97 like this.
  15. Visit  Ruas61 profile page
    0
    Quote from CT Pixie
    Hip surgery and unexpected death, to me screams fat emboli from the hip fracture going to the lungs.
    I'm with the others most likely PE.
    Fat emboli, I agree.


Nursing Jobs in every specialty and state. Visit today and find your dream job.

Top